Maine, 2025

Damaging Winds in Maine, June 24, 2025

June 24, 2025 · NWS GYX · 3 events in 1 county or zone

A very hot and humid airmass was over the state on June 24th. This provided plenty of fuel for thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A very hot and humid airmass was over the state on June 24th. This provided plenty of fuel for thunderstorm development. An approaching cold front and weak upper level disturbance begin to approach the area creating enough forcing for storms to develop with a line becoming severe as in crossed the Lakes Region of New Hampshire before moving into Southwest Maine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 24, 5:32 PM EST, 30 minutes earlier.

Area forecast discussion, Jun 24, 5:32 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Gray ME
632 PM EDT Tue Jun 24 2025

.SYNOPSIS...
A few strong to severe thunderstorms may develop, mainly in
northern zones, this evening ahead of an approaching frontal
boundary. It will be 5 to 10 degrees cooler Wednesday, but that
will still be hot in places. The relief finally arrives
Thursday in the form of a backdoor cold front. The cooler air
will move in on northeast winds and bring temperatures back down
into the 70s. However with the cooler weather will come higher
chances for showers into the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
630 PM Update...Have expanded the forecast for thunderstorms
into southernmost ME and southeastern NH based on latest
trends. However, these should not be long-lived as we lose
heating.

Previously...

Impacts and Key Messages:
* A few strong to severe storms capable of producing damaging
  winds may pop-up, mainly north of the mountains, in the wake
  of today's very hot weather.

An extremely hot day is well underway with heat indices in many
locations south of the mountains reported at 105F to 108F.
North of the mountains and the immediate midcoast and islands
are reporting heat indices in the range of 90F to 100F. These
will begin to come down as we head into the evening, especially
in the northern zones as they will be the first to see influence
from the approaching frontal boundary. With this being said, we
have a robust cumulus field over the area and as forcing for
ascent increases ahead of the front late afternoon/early
evening, northern areas may see some of these become
thunderstorms. Current SPC mesoanalysis is plotting 2500-3000
J/kg of CAPE with around 30 kts of Bulk Effective Shear which
would suggest some organized convection. However, what is also
present is plenty of very dry air which works in two ways with
one of those being the potential to stunt convective
development. This is present in the mixed layer mesoanalysis
that is plotting 25 J/kg of CIN in most areas south of the
mountains. For this reason I have maintained the bulk of PoPs
and thunder chances confined to northern zones, with isolated
coverage wording. The second way the dry air influences the
convective threat is that this increases downburst wind
potential with lapse rates over the area currently analyzed at
7-7.5 C/km. So, anything that does overcome the dry air could
become strong to severe with the potential to produce damaging
winds. Again, this seems like an isolated threat but it is worth
watching and SPC has maintained a Marginal Severe Risk for our
area. Tonight will feel sticky again south of the mountains with
low temperatures and dew points expected to be in the 70s once
again. North of the mountains should begin to see the influence
of the front in the form of dewpoints dropping into the upper 50
and low 60s, and with low temperatures in the mid to upper 60s
it should be a bit more bearable. Patchy valley fog is possible
again tonight as well.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Impacts and Key Messages:
* No significant impacts expected

Wednesday should feel more comfortable as drier air begins to
work into the area from the north behind the front, dropping
dewpoints into the 50s and 60s south of the mountains, and into
the 40s to the north, before the day is out. It will still be
hot tomorrow with temperatures in the upper 80s south of the
mountains to low 90s in southern New Hampshire, but with the
lower dewpoints it shouldn't be as sticky and heat indices will
remain close to the actual temperature. The only exception may
be far southern New Hampshire where they will be the last to see
the drier air resulting in dewpoints in the upper 60s into the
afternoon. This may get those locations close to heat indices of
95F, but confidence is not high enough it would last the 2
hours that would necessitate a heat advisory as dewpoints will
be dropping, so I will hold off. The falling 500 mb heights and
forcing of the front in the area may also give far southern New
Hampshire a brief shower and even a rumble of thunder before the
drier air gets there. Overnight dewpoints drop into the 40s and
low 50s, with temperatures in the mid to upper 50s south of the
mountains and low 60s in far southern New Hampshire. North of
the mountains will bottom out in the upper 40s, so overall a
much more comfortable night area wide.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Overview: High pressure resides to the north as moisture makes its
way into the Great Lakes. Along with it, a reprieve from hot
temperatures. As these features push east, the chance for showers
increases across the southern forecast area into Friday. The highest
rain chances look to fall Friday night into Saturday as low pressure
pushes into Quebec. As this system exits, warming temperatures but
drier conditions look to return.

Details: The chance for showers pushes into the southern
forecast area Thursday as high pressure approaches from the
west. Deeper moisture, mostly residing through southern New
England, will be producing showers near the MA/NH border
Thursday. Of more confidence is greater cloud cover in vicinity
of this moisture. While PoPs remain low with showers in a
isolated to scattered nature during the day, the cloud cover
should limit daytime highs to the 70s.

Friday, low pressure rounds the Great Lakes and pushes into
southern Ontario. Greater moisture advection will be ahead of
this low, and thus increasing rain chances Friday into Saturday.
What begins as showers Friday, will eventually become a steadier
rain for Saturday morning. Greater IVT values push across the
southern Great Lakes and into New England during this period,
and increases the confidence of this steadier rainfall. This
could last through Saturday morning before becoming more showery
for the early afternoon. Daytime highs for Friday and Saturday
may be some 30 degrees cooler than early week. Drier air behind
the low pushes in for late weekend, allowing both lower rain
chances but also increasing temperatures into early next week.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Short Term...VFR continues through Wednesday night for most
terminals. Similar to last night the exceptions may be LEB and
HIE where patchy valley fog could develop near the airport. I
went with a persistence forecast that brings near IFR conditions
to LEB and 6SM visibility to HIE. There is also a chance for a
thunderstorm in the vicinity of HIE this evening, but confidence
is not high enough to include in the TAF at this time.

Long Term...VFR expected Thursday and Friday. SHRA begin across
far southern terminals Thursday, with more coverage in the west
expected through the day Friday. A period of lower ceilings will
become more probable Friday night into Saturday as low pressure
brings more widespread RA into the region. Improvement is
expected by late Sat, but uncertainty in exact ceiling and
restrictions.

&&

.MARINE...
Short Term...SCA conditions are not expected through Wednesday
night. A cold front will cross the waters Wednesday morning
which will briefly bring about northwesterly winds, before a
seabreeze develops in the afternoon.

Long Term...Conditions will largely fall below SCA for the
period. High pressure to the north and east will keep much of
the incoming moisture to the south Thursday, but succumb to
westerly flow Friday through Saturday. This will bring low
pressure into Quebec along with a period of rain. NE flow Sunday
may result in increasing wave heights and therefore SCA
conditions towards the end of the period.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Extreme Heat Warning until 8 PM EDT this evening for
     MEZ012>014-018>024-033.
     Heat Advisory until 8 PM EDT this evening for MEZ025>028.
NH...Extreme Heat Warning until 8 PM EDT this evening for
     NHZ006>015.
     Heat Advisory until 8 PM EDT this evening for NHZ002>005.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...Baron/Ekster
SHORT TERM...Baron
LONG TERM...Cornwell
AVIATION...
MARINE...
Hazardous weather outlook, Jun 24, 2:51 PM EST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
351 PM EDT Tue Jun 24 2025

MEZ012>014-018>024-033-NHZ006-007-009-011-014-252000-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Interior Cumberland Highlands-
Southern Carroll-Sullivan-Belknap-Cheshire-Coastal Rockingham-
351 PM EDT Tue Jun 24 2025

...EXTREME HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Extreme Heat Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ025>028-NHZ004-005-252000-
Sagadahoc-Lincoln-Knox-Coastal Waldo-Northern Carroll-
Southern Grafton-
351 PM EDT Tue Jun 24 2025

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for south central Maine and
northern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ002-003-252000-
Southern Coos-Northern Grafton-
351 PM EDT Tue Jun 24 2025

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few thunderstorms could develop this afternoon and evening and
contain strong wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-NHZ001-252000-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
351 PM EDT Tue Jun 24 2025

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...This afternoon and tonight.

Heat index values are forecast to reach the low to mid 90s this
afternoon. A few thunderstorms could also develop this afternoon and
evening and could contain strong wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ008-010-012-013-015-252000-
Merrimack-Strafford-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
351 PM EDT Tue Jun 24 2025

...EXTREME HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Extreme Heat Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index values may reach the low to mid 90s Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-252000-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
351 PM EDT Tue Jun 24 2025

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 24, 5:36 PM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
636 PM EDT Tue Jun 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     Tstm Wnd Dmg     1 NNW Wakefield         43.58N 71.03W
06/24/2025                   Carroll            NH   Law Enforcement

            Tree down on East Side Drive. Time estimated
            by radar.

&&

Palmer
Local storm report, Jun 24, 5:37 PM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
637 PM EDT Tue Jun 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     Tstm Wnd Dmg     4 NNW Alton             43.50N 71.24W
06/24/2025                   Belknap            NH   Fire Dept/Rescue

            Tree down.

&&
Local storm report, Jun 24, 5:47 PM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
647 PM EDT Tue Jun 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     Tstm Wnd Dmg     4 E Gilmanton           43.42N 71.33W
06/24/2025                   Belknap            NH   Fire Dept/Rescue

            Tree down in the road.

&&
Local storm report, Jun 24, 5:54 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
654 PM EDT Tue Jun 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     Tstm Wnd Dmg     2 WSW Sanbornton        43.48N 71.62W
06/24/2025                   Belknap            NH   Fire Dept/Rescue

            Tree and wires down.

&&
Local storm report, Jun 24, 6:01 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Gray ME
701 PM EDT Tue Jun 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     Tstm Wnd Dmg     4 S Meredith            43.61N 71.50W
06/24/2025                   Belknap            NH   Fire Dept/Rescue

            Tree down in road.

&&
Local storm report, Jun 24, 6:02 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
702 PM EDT Tue Jun 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     Tstm Wnd Dmg     1 SW Tuftonboro         43.68N 71.24W
06/24/2025                   Carroll            NH   Fire Dept/Rescue

            Tree and wires down.

&&

The radar

The Portland,ME radar (KGYX), 34 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
June 24, 6:02 PM EST to 6:07 PM EST
Where
Cumberland County, 1.22 mi NE of Scarborough
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
43.590, -70.300

Severe thunderstorm outflow winds caused downed powerlines on an SUV in Scarborough. Powerline and wires all over the road for at least about 100 yards.

Thunderstorm Wind, Cumberland

When
June 24, 6:05 PM EST to 6:09 PM EST
Where
Cumberland County, 0.5 mi W of South Portland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.630, -70.260

Severe thunderstorm outflow winds downed multiple large branches and some trees in South Portland.

Thunderstorm Wind, Cumberland

When
June 24, 6:10 PM EST to 6:15 PM EST
Where
Cumberland County, 0.69 mi S of Pond Cove
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.590, -70.230

Severe thunderstorm outflow winds downed a tree onto a car in Cape Elizabeth.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2025Every state in 2025This day in weather historyWarnings in Maine, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269755, 1269756, 1269757.